FDA Warns of Growing Dangers of Unapproved Drug Tianeptine | Health, Medicine and Fitness
WEDNESDAY, February 23, 2022 (HealthDay News) — The U.S. Food and Drug Administration has released another update Warning about the dangers posed by tianeptine, an antidepressant that is not approved for any type of medical treatment in the United States.
At the top of the list of possible risks associated with taking the drug: accidental poisoning and dependence.
Why a risk of addiction? Tianeptine – commonly marketed online as a treatment for depression and anxiety – belongs to a class of drugs called “opioid receptor agonists”. This means that the drug has an impact on the brain similar to that of heroin and other opioids, such as oxycodone, methadone, hydrocodone, morphine and opium.
Amid an ongoing opioid epidemic, Americans are increasingly seeking tianeptine as an easily accessible — albeit illegal — opioid alternative, according to the FDA’s Center for Drug Evaluation and Research.
People also read…
“In the United States, reports of bad reactions and adverse reactions involving tianeptine are increasing,” the FDA said in its latest warning. “Poison control center cases involving exposure to tianeptine have increased nationally, from 11 total cases between 2000 and 2013 to 151 cases in 2020 alone.”
Poisoning may manifest as confusion, sweating, rapid heartbeat, spikes in blood pressure, nausea, vomiting, restlessness and/or drowsiness. It can also cause a noticeable slowing of breathing and sometimes trigger a total shutdown of the respiratory system, leading to coma or death.
The FDA’s conclusion: “Consumers should avoid all products containing tianeptine.”
According to a 2019 To analyse conducted by the United States Drug Enforcement Administration (DEA), these products include counterfeit pills that mimic the appearance of hydrocodone and oxycodone. Tianeptine can also be obtained online as a bulk powder.
Although often marketed online under the names “Coaxil” or “Stablon”, the FDA notes that the drug is also sold – sometimes at gas stations or convenience stores – under a wide range of cute and catchy names, including “Tianna “, “Tianna green”, “Tianna red” and “Tianna white”.
The FDA has already tried to limit the use of the drug, taking into account the rules set out in the federal Food, Drug and Cosmetic Act.
These rules require that all dietary supplements contain at least one “dietary ingredient”, meaning a vitamin, mineral, herb, amino acid and/or food product or extract. Supplements may also contain non-diet ingredients, as long as they are food additives and/or officially recognized as safe.
Because tianeptine does not meet any aspect of this standard, the FDA has deemed “dietary supplements containing tianeptine to be adulterated.” Thus, the FDA published its first official report Warning in 2018 to two dietary supplement companies that openly sold products containing tianeptine.
FDA concerns about the use of tianeptine are shared by Dr. Arthur Chang, chief medical officer for the Division of Environmental Health Science and Practice at the National Center for Environmental Health (NCEH) of the Centers for Disease Control and Prevention from the United States.
Although he noted that tianeptine is, in fact, approved for the treatment of depression and anxiety in some countries in Europe, Asia and Latin America, Chang confirmed that “tianeptine has potential for abuse, and several studies report serious adverse effects and even death from its misuse or abuse.”
The problem, he noted, is that through its opioid-like ability to bind to certain opioid receptors, “tianeptine can produce euphoria at high doses.” And that means “people can become dependent on tianeptine and experience significant withdrawal symptoms when they stop chronic use.”
The FDA’s latest warning appears to reflect growing concern over the growing widespread use of tianeptine.
The DEA made a review National Poison Data System data collected between 2000 and 2017. This review found “a rapid and marked increase in [poisoning] calls during this period.”
The study specifically noted that while the drug was only implicated in five poisoning calls in 2014, that figure rose to 38 in 2015, 83 in 2016, and 81 in 2017. And most of those calls involved people relatively young, between the ages of 21 and 40.
Consumer Reports details the history of tianeptine in the USA.
SOURCES: Arthur Chang, MD, MS, chief medical officer, Environmental Health Science and Practice Division, National Center for Environmental Health, US Centers for Disease Control and Prevention; US Food and Drug Administration, Statement, February 10, 2022
This article was originally published on consumer.healthday.com.